Texas, 2018

Damaging Winds in Texas, July 14, 2018

July 14, 2018 · NWS AMA · 2 events in 1 county or zone

A series of outflow boundaries in a high MUCAPE/DCAPE and low bulk shear environment produced pulse storms in which one collapsed over parts of Gray County, TX producing a severe wind gusts with reported damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A series of outflow boundaries in a high MUCAPE/DCAPE and low bulk shear environment produced pulse storms in which one collapsed over parts of Gray County, TX producing a severe wind gusts with reported damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 14, 2:40 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 14, 2:40 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
340 PM CDT Sat Jul 14 2018

.DISCUSSION...

.Short Term (Tonight through Sunday)...

As has been the case the past several days, old outflow boundaries
and differential heating areas cause by morning cloud shields are
providing focus for initial TSTM development as region reaches
convective temps. PWs were 1.5 inches this morning, so no lack of
moisture, esp in h7 to h5 layer per 12z AMA sounding. So ISO to SCT
very disorganized TSTMS are anticipated across the entire area this
aftn and into the overnight, but the SRN half is favored for highest
rain chc based on location of deepest moisture, expectation of
storms firing along SW to NE boundary bisecting the area with SSE
storm motion, and location of the weakness in the ridge that remains
over the area. Again, storms will have potential to produce a quick
1/2 to 1 1/2" rainfall for the lucky ones (see AMA area yesterday).

Panhandles remain in the saddle, so to speak, as a weakness between
two H5-H2 high centers (east and west of the region) continues over
the area through Sunday. H7 theta-e values are only slightly lower
but remain AOA 340k most areas which suggest another day with ISO to
SCT TSTMS as we hit convective temps. Tough to favor one area over
another as boundaries and edges of cloud shields end up providing
initial focus for storms, but CEN areas may have edge once again
based on similar logic to this aftn (see above). Heavy rainfall and
dangerous lightning will again be main threats given lack of shear
and uninspiring mid level lapse rates given -4 to -6 deg c H5 temps.

MJG

.Long Term (Sunday Night through Friday)...

Weakness in the upper flow continues across the Panhandles Sunday
night with the upper high over the northern Gulf Coast states and
another upper high over the Four Corners region and southwestern
states prevail. The upper high over the northern Gulf states
begins to build back to the west and north Monday and Monday
night towards the Panhandles allowing for much drier air to advect
into the forecast area by Tuesday and the current moisture plume
to shift westward across the Great Basin and southwestern states.
As the upper high builds in over the Panhandles Tuesday through
the end of next week, much warmer and drier conditions can be
expected. Max temps will be approaching 100 to 106 degrees by the
middle and end of next week. A Heat Advisory may become necessary
for Palo Duro Canyon next Wednesday through Next Friday and
Saturday.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  93  69  93  69 /  30  30  20  20  10
Beaver OK                  68  95  71  94  70 /  20  20  20  40  30
Boise City OK              65  92  67  89  67 /  20  20  20  30  30
Borger TX                  70  96  72  94  72 /  30  40  20  20  20
Boys Ranch TX              68  95  69  94  69 /  30  30  20  20  20
Canyon TX                  67  92  69  94  68 /  30  20  20  20  10
Clarendon TX               69  93  70  94  70 /  30  20  20  10  10
Dalhart TX                 63  92  67  92  66 /  30  20  30  20  30
Guymon OK                  66  93  69  92  68 /  20  20  20  30  30
Hereford TX                67  93  68  92  67 /  30  20  20  20  10
Lipscomb TX                70  96  71  94  71 /  30  30  20  40  30
Pampa TX                   68  93  69  91  69 /  30  40  20  20  20
Shamrock TX                70  94  72  96  72 /  30  20  20  20  10
Wellington TX              70  95  73  99  73 /  30  20  20  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/11
Hazardous weather outlook, Jul 14, 2:16 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
316 PM CDT Sat Jul 14 2018

OKZ001>003-TXZ001>020-317-151100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
316 PM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Texas and Oklahoma
Panhandles through tonight. Lightning, localized flooding from
heavy rain, and gusty winds will be the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across most of the Texas and
Oklahoma Panhandles through Monday night. Lightning, localized
flooding from heavy rain, and gusty winds will be the main
hazards.

A Heat Advisory may be needed for Palo Duro Canyon Wednesday
through Friday as high temperatures reach 105 to 106 degrees each
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Jul 14, 2:16 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
316 PM CDT SAT JUL 14 2018

TXZ009-010-014-015-142100-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
316 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...NORTHEASTERN
GRAY...SOUTHEASTERN ROBERTS AND HEMPHILL COUNTIES UNTIL 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorms
near Lake Marvin, Canadian and Miami, moving northeast at 10 mph.

Dime size hail, torrential rainfall and wind gusts up to 50 mph will
be possible with these storms.

Locations impacted include...
Canadian, Miami, Briscoe, New Mobeetie, Lora, Allison, Lake Marvin
and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3543 10069 3591 10076 3605 10000 3559 10000
TIME...MOT...LOC 2013Z 238DEG 7KT 3577 10014

MJG

The radar

The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gray

When
July 14, 4:30 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.550, -100.960

Part of a roof blown off a new barn, some brick damage to a church, a couple large tree limbs down, and a few leaning power poles. Time estimated.

Thunderstorm Wind, Gray

When
July 14, 4:30 PM CST
Where
Gray County, 2.35 mi ENE of Pampa
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.540, -100.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773874, 773876.